Arkansas, 2012

Hail and Damaging Winds in Arkansas, June 3, 2012

June 3, 2012 · NWS TSA · 8 events in 3 counties and zones

A warm front extended across western Arkansas on the 3rd. Strong to severe thunderstorms developed near the boundary in the warm and moist atmosphere that was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A warm front extended across western Arkansas on the 3rd. Strong to severe thunderstorms developed near the boundary in the warm and moist atmosphere that was in place across the region. Damaging wind and large hail were observed with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 3, 2:41 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 3, 2:41 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
341 PM CDT SUN JUN 3 2012

.DISCUSSION...
A HIGHLY UNSTABLE AIRMASS CURRENTLY RESIDES ACROSS MUCH OF THE
AREA...AND MOST NOTABLY FROM FAR EASTERN OK INTO WESTERN AR.
CONVECTION WHICH HAS BEEN FESTERING ALONG THE MID LEVEL WARM
ADVECTION ZONE HAS RECENTLY BECOME MORE SURFACE BASED...AND AS IT
DOES SO THE SEVERE POTENTIAL WILL INCREASE MARKEDLY. ANY SUSTAINED
SUPERCELL WHICH CAN DEVIATE ENOUGH WOULD POSE A TORNADIC RISK.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP TO THE NORTHWEST OF THE
AREA LATER THIS EVENING AND CONGEAL INTO ONE OR MORE MCS/S THROUGH
THE EVENING AND OVERNIGHT HOURS. CHOSE TO HIGHLIGHT A ZONE ALONG
THE WESTERN HALF OF THE FORECAST AREA GIVEN EXPECTED
MOVEMENT...THOUGH CHANCES WILL REMAIN RATHER HIGH AREAWIDE. THE
VEERING LOW LEVEL FLOW OVERNIGHT SHOULD FAVOR THE MORE SEVERE
STORMS ON THE WESTERN FLANK WHERE A SUBSTANTIAL RISK OF DAMAGING
WINDS WILL BE LIKELY.

THE RESULTANT OUTFLOW FROM THE OVERNIGHT STORMS...ALONG WITH A
LESSER DEFINED SYNOPTIC BOUNDARY WILL PUSH SOUTHWARD INTO THE AREA
ON MONDAY. CONDITIONS ARE EXPECTED TO BE SOMEWHAT MORE STABLE THAN
TODAY AND WILL JUST MAINTAIN THE LOWER POPS FOR SOUTH.

BEYOND MONDAY THE REMNANT BOUNDARY WILL REMAIN IN THE AREA BENEATH
AMPLIFYING UPPER RIDGING. THIS SURFACE FOCUS WILL SUPPORT A DAILY
CHANCE OF THUNDERSTORMS...WITH THE BOUNDARY GRADUALLY PUSHING
SOUTH AND WEST WITH TIME. UPPER RIDGING REMAINS LARGELY IN PLACE
ACROSS THE PLAINS INTO NEXT WEEKEND THOUGH SOME MODELS SUGGEST A
WEAKNESS ALOFT REMAINS OVER THE AREA. SHOULD THIS DEVELOP THEN
DAILY THUNDERSTORM CHANCES WOULD LIKELY INCREASE A BIT. OVERALL
TEMPS WILL BE NEAR TO SLIGHTLY ABOVE NORMAL FOR MUCH OF THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   71  91  69  87 /  80  10  10  10
FSM   71  90  70  88 /  70  20  10  20
MLC   72  89  69  88 /  70  20  20  20
BVO   68  91  67  86 /  80  10  10  10
FYV   67  87  65  84 /  70  20  10  10
BYV   66  86  64  83 /  60  20  10  10
MKO   70  90  68  88 /  80  20  10  10
MIO   69  90  66  84 /  70  10  10  10
F10   71  89  68  87 /  80  10  10  20
HHW   71  89  71  88 /  70  20  20  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

LONG TERM....07
Hazardous weather outlook, Jun 3, 3:02 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
402 PM CDT SUN JUN 3 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
402 PM CDT SUN JUN 3 2012

...SEVERE WEATHER EXPECTED TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS .
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF INTERSTATE 40.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATER THIS EVENING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATER THIS EVENING.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS .
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS WILL CONTINUE TO INCREASE ACROSS FAR NORTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS LATE THIS AFTERNOON AND EARLY THIS
EVENING IN AN EXTREMELY UNSTABLE ENVIRONMENT. IN ADDITION TO VERY
LARGE HAIL AND DAMAGING DOWNBURST WINDS...THESE STORMS WILL HAVE A
LIMITED POTENTIAL FOR TORNADOES THROUGH THE EVENING...ESPECIALLY
ANY STORMS THAT INTERACT WITH ANY SURFACE BOUNDARIES.

ELSEWHERE THIS EVENING...AN UPPER LEVEL SYSTEM WILL MOVE ACROSS
AND ENHANCE THUNDERSTORM CHANCES LATER THIS EVENING. THUNDERSTORM CLUSTERS
OR AN MCS OR TWO FROM NORTH CENTRAL OKLAHOMA OR KANSAS WILL SWEEP
SOUTHEAST ACROSS THE AREA. MULTIPLE ROUNDS OF THUNDERSTORMS WOULD
LEAD TO A HEAVY RAIN POTENTIAL LATE THIS EVENING AND OVERNIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY THROUGH FRIDAY...NO HAZARDS.
SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE FRONTAL BOUNDARY TO THE NORTH WILL SAG SOUTH BACK INTO THE
AREA EARLY THIS COMING WEEK CONTINUING THE CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THURSDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 3, 2:30 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
330 PM CDT SUN JUN 3 2012

ARZ010-019-OKZ069-032100-
ADAIR OK-CRAWFORD AR-WASHINGTON AR-
330 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 400 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN CRAWFORD AND SOUTHWESTERN WASHINGTON

IN NORTHEAST OKLAHOMA
     SOUTHERN ADAIR

AT 330 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF MARIETTA...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MARIETTA...STILWELL...ODELL...
MORROW...CLYDE...CANEHILL AND ADAIR STATE PARK.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3593 9437 3571 9433 3571 9477 3583 9480
TIME...MOT...LOC 2030Z 261DEG 22KT 3578 9471
Special weather statement, Jun 3, 2:57 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT SUN JUN 3 2012

ARZ002-032130-
CARROLL AR-
357 PM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN CARROLL

AT 357 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER DRYFORK...
MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS
STORM INCLUDE...OSAGE...DRYFORK...DELMAR...METALTON...RUDD AND
CONNOR.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3612 9330 3612 9354 3613 9355 3615 9355
      3616 9357 3628 9350 3625 9329 3612 9329
TIME...MOT...LOC 2057Z 291DEG 23KT 3616 9348

The radar

The Western Arkansas radar (KSRX), 73 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 3, 3:20 PM CST
Where
Washington County, West Fork
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
35.930, -94.180

A large tree was uprooted by strong thunderstorm wind on McGee Street.

Hail, Washington

When
June 3, 3:28 PM CST
Where
Washington County, 5 mi SE of Prairie Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
35.929, -94.257

Thunderstorm Wind, Washington

When
June 3, 3:35 PM CST
Where
Washington County, 1.77 mi NE of Baldwin
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.049, -94.099

Large tree limbs were snapped by strong thunderstorm wind.

Thunderstorm Wind, Washington

When
June 3, 3:40 PM CST
Where
Washington County, 0.74 mi N of Harris
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.041, -94.052

Strong thunderstorm wind blew down several trees and snapped large tree limbs near the White River Bridge on Highway 16.

Thunderstorm Wind, Madison

When
June 3, 4:12 PM CST
Where
Madison County, 1.39 mi S of Huntsville
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
36.060, -93.727

Strong thunderstorm wind blew down several large trees on Highway 23.

Hail, Washington

When
June 3, 4:39 PM CST
Where
Washington County, 2 mi S of West Fork
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.901, -94.180

Hail, Franklin

When
June 3, 5:15 PM CST
Where
Franklin County, 4 mi N of Cass
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.738, -93.820

Hail, Franklin

When
June 3, 5:30 PM CST
Where
Franklin County, 2.41 mi ENE of Mountain Top
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.607, -93.688

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385392, 385393, 385394, 385395, 385397, 385398, 385402, 385406.